DOI 10.1016/j.jemermed.2008.06.025
Severe methemoglobinemia linked to gel-type topical benzocaine use: a case report.
Аннотация
BACKGROUND
Methemoglobinemia is an uncommon cause of tissue hypoxia, but it can be life threatening if it is not identified and treated promptly.
OBJECTIVES
To highlight the importance of understanding the potential risks of over-the-counter medications, especially in unsupervised use. Topical benzocaine must be used with caution, even in the healthy population.
CASE REPORT: We report a case of methemoglobinemia secondary to topical benzocaine gel. A 6-year-old boy presented to our Pediatric Emergency Department with cyanosis, vomiting, and lethargy after using a gel-type, 7.5% benzocaine (Baby Orajel) for a toothache. Physical examination revealed dusky blue skin, tachycardia, tachypnea, and a normal neurologic examination. His percutaneous oxygen saturation remained 77-83% despite the administration of 100% oxygen. His arterial blood sample had a dark chocolate color appearance, and methemoglobinemia was suspected. His methemoglobin level was 69.9%, which is considered a lethal level. After a single dose of methylene blue (1 mg/kg/dose), cyanosis was reduced and oxygenation improved.
CONCLUSION
Over-the-counter topical benzocaine should be used with caution, and the presence of methemoglobinemia must be promptly identified and treated.
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.